Eye inflammation can be an extra-intestinal symptom of Crohn's but if your eyes look
normal (no redness, distorted pupils, etc.) and they've been checked out by an opthalmologist, then I highly doubt you've got anything seriously wrong with them. You could be allergic to something in the atmosphere, straining your eyes with too much computer/phone use, or whatever. That said, did your eye doctor rule out dry eye syndrome?
Now for the rest of your questions... >_>
1. Erm... Probably the longest side-effects I got were from prednisolone. To cut a long story short, I ended up steroid-dependent a few years ago and could not get off them without the disease very quickly flaring up again. Eventually I couldn't even drop down to a low dose. I had surgery. That got rid of the disease, but I had one hell of a crash after coming off the steroids post-surgery. The main symptom was overwhelming fatigue, plus a DEXA scan showed I had oste
openia (bone loss). That lasted for a few months. I'm not sure what state my bones are in today, but I've started taking a vitamin D supplement in order to try and minimise bone loss from now on as much as possible. (I've also had bone loss in some of my teeth, resulting in periodontal disease. Hard to know whether that's from past steroid use or the Crohn's itself though.)
Prednisolone is the most dangerous drug used in Crohn's. That's the one you really want to avoid as much as humanly possible. The drug you're on, azathioprine, can have rare serious side-effects, which is why you have to have blood tests every 3 months. But all such side-effects are reversible upon stopping the drug: you are extraordinarily unlikely to come to any permanent harm.
2. Aza takes between 2-3 months to start
working, but may take a month or two longer than that to reach full effectiveness. It's slow, yeah.
3. Rather unlikely. Aza is an old drug which is only still knocking around because the biologics are so prohibitively expensive (and also because two drugs, perhaps not surprisingly, have a stronger effect than one: an aza-biologic combo is very common). But the biologics will fall in price (with 'biosimilars', that's already happening in fact) and new, ever more targeted, drugs will come out.
4. I see absolutely no reason why not. You may have to put stuff like the gym on hold during severe flare-ups, but most people can achieve remission - or at least something close to it - most of the time. If you have a genuinely mild case (as opposed to one that starts off mild but gets worse...), you may never even experience a severe flare-up.
5. There is virtually no chance of this, particularly with modern day treatment and surgery. Crohn's, by itself, never kills anyone. But complications such as a bowel obstruction or toxic megacolon can potentially be life-threatening: you're not gonna get either of those with only one ulcer in the terminal ileum and no stricturing/narrowing. But for people who do get such complications, however, the pain tends to drives them to the emergency department of their hospital well before perforation or sepsis happens.
Dx Crohn's in June 2000. (Yay )
Tried: 5-ASAs, azathioprine, 6MP, Remicade, methotrexate, Humira, diets.
1st surgery 20/2/13 - subtotal colectomy with end ileostomy.
2nd surgery 10/7/15 - ileorectal anastomosis. Stoma reversed and ileum connected to the rectum.
Current status: Chronic flare. Do I have any other kind?
Current meds: 50mg 6MP; Entyvio (started 3/11/16)